If you have purchased infants’ liquid ibuprofen products sold at Walmart, CVS, or Family Dollar, you may need to return them to the store. Three lots of the product were voluntarily recalled by Tris Pharma, Inc. this week.

Labeled as "Infants’ Ibuprofen Concentrated Oral Suspension, USP (NSAID) 50 mg per 1.25 mL," the recalled medication was sold in 0.5-ounce bottles across the United States. You can find the lot numbers and other details here.

NSAIDs (which stands for nonsteroidal anti-inflammatory drugs) are used by millions of Americans to treat various types of pain and illnesses. They work by blocking inflammatory chemicals in our body.

While some NSAIDs require a prescription, Ibuprofen is among the ones that are available over-the-counter. However, the ease of access does not mean they are completely free of side effects.

Among the potential risks, they can increase the likelihood of developing stomach ulcers and may even elevate blood pressure. Some studies have also linked their use to a higher risk of heart attacks, although this has not been proven as a causal effect.

Regardless, these risks are not strong enough to avoid the medication when you really need it, said Medhat Mikhael, M.D., of Orange Coast Memorial Medical Center in Fountain Valley, California.

"If a normal young person threw out their back and their doctor prescribed NSAIDs for two weeks, am I concerned that this is going to cause a heart attack? Absolutely not," he told SELF in 2017. 

While short-term use is safe in a majority of cases, you must check with a health professional if you need to extend their use. "Long-term use can have side effects," Mikhael said, noting the aforementioned ulcer risk as well as the possibility of kidney problems. 

Now, what exactly was the problem with the recalled medication? It appears that the concentration of ibuprofen in these lots is higher than what is mentioned on the label.

This could pose a serious health risk for infants who are more susceptible to these side effects than adults. For instance, their kidneys might experience irreversible damage.

"There is a remote possibility that infants, who may be more susceptible to a higher potency level of the drug, and therefore may be more vulnerable to permanent NSAID-associated renal injury," Tris Pharma stated in their recall announcement.

Other adverse effects they may be prone to include nausea, vomiting, epigastric pain, and in rare cases, diarrhea. "Tinnitus, headache and gastrointestinal bleeding are also possible adverse effects," the company added.

So far, there have been no reports of consumers experiencing adverse events associated with the use of the recalled lots. If your child has faced a reaction, you may use this page to send a report to the Food and Drug Administration.